Alert archive / New York / Lake Effect Snow Watches in 2011
Lake Effect Snow Watch 1, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow watch at Jan 1, 2011, 3:17 PM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Jan 2, 2011, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 1, 2011, 3:17 PM EST (20:17 UTC)
- In effect from
- Jan 2, 2011, 1:00 PM EST
- Expired
- Jan 2, 2011, 3:39 AM EST
- In force
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
974 WWUS41 KBUF 012017 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 317 PM EST SAT JAN 1 2011 NYZ006>008-020500- /O.NEW.KBUF.LE.A.0001.110102T1800Z-110103T2300Z/ OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 317 PM EST SAT JAN 1 2011 ...LAKE EFFECT SNOW WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON. * LOCATIONS...THE TUG HILL PLATEAU. * TIMING...SUNDAY AFTERNOON THROUGH MONDAY. * ACCUMULATIONS...8 TO 12 INCHES ARE POSSIBLE. * VISIBILITIES...ONE HALF MILE OR LESS IN MODERATE TO HEAVY SNOW. * IMPACTS...HAZARDOUS TO DIFFICULT TRAVEL CONDITIONS WITH GREATLY REDUCED VISIBILITIES AND SLIPPERY SNOW COVERED ROADS. * FORECASTER CONFIDENCE...MODERATE TO ABOVE AVERAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW WATCH MEANS THAT SIGNIFICANT WINTER WEATHER IS POSSIBLE IN LOCALIZED AREAS WITHIN THE NEXT 36 HOURS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ JJR
1 follow-up statement
322 WWUS41 KBUF 020839 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 339 AM EST SUN JAN 2 2011 NYZ006>008-021645- /O.UPG.KBUF.LE.A.0001.110102T1800Z-110103T2300Z/ /O.NEW.KBUF.LE.W.0001.110102T1800Z-110103T2300Z/ OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 339 AM EST SUN JAN 2 2011 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EST MONDAY. THE LAKE EFFECT SNOW WATCH IS NO LONGER IN EFFECT. * LOCATIONS...THE TUG HILL PLATEAU. * TIMING...THIS AFTERNOON THROUGH MONDAY. * ACCUMULATIONS...8 TO 16 INCHES ARE POSSIBLE. * VISIBILITIES...ONE HALF MILE OR LESS IN MODERATE TO HEAVY SNOW. * IMPACTS...HAZARDOUS TO DIFFICULT TRAVEL CONDITIONS WITH GREATLY REDUCED VISIBILITIES AND SLIPPERY SNOW COVERED ROADS. * FORECASTER CONFIDENCE...MODERATE TO ABOVE AVERAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES AND WATER HEATERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ012-019-020-085-021645- /O.NEW.KBUF.LE.Y.0001.110102T2100Z-110103T1500Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... ORCHARD PARK...SPRINGVILLE 339 AM EST SUN JAN 2 2011 ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST MONDAY. * LOCATIONS...THE WESTERN SOUTHERN TIER * TIMING...THIS AFTERNOON THROUGH MONDAY MORNING. * ACCUMULATIONS...4 TO 7 INCHES. * VISIBILITIES ONE HALF MILE OR LESS IN MODERATE SNOW. * IMPACTS...HAZARDOUS TRAVEL CONDITIONS WITH REDUCED VISIBILITIES AND SLIPPERY SNOW COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$
What forecasters said that day
The local office's own words before this lake effect snow watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow watch went out at Jan 1, 12:37 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 1, 12:37 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1237 PM EST SAT JAN 1 2011
.SYNOPSIS...
SOUTHERLY WINDS AHEAD OF AN APPROACHING MIDWEST COLD FRONT WILL KEEP
VERY MILD AIR OVER OUR AREA THROUGH MOST OF TODAY. THE FRONT WILL
ALSO BRING A ROUND OF SHOWERS LATER THIS MORNING THROUGH THIS
EVENING. COLDER AIR FOLLOWING THE FRONT WILL BRING A POTENTIAL FOR
ACCUMULATING LAKE SNOW SUNDAY AND MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
1230 PM UPDATE...RAIN HAS ADVANCED ACROSS ALL OF WESTERN NY AT
MIDDAY...WITH LEADING EDGE INTO EASTERN FINGER LAKES REGION. THIS
WILL ADVECT ACROSS OUR ERN LK ONTARIO REGION BY MID AFTERNOON.
MEANWHILE...SOME MODERATE TO LOCALLY HEAVY RAIN HAS LIFTED UP INTO
FAR WEST...ON NOSE OF STRONG 50-60 KT LL JET. TRAILING EDGE OF
THIS HEAVIER RAIN WAS NEAR ERIE AT 1730Z...SO IT WONT LAST TOO
LONG...BUT A SOLID 0.5 INCH IS NOW LIKELY WEST OF THE GENESEE
BEFORE IT TAPERS OFF IN THE 2 TO 4 PM TIME FRAME. THIS WILL RESULT
IN SOME PONDING AND LOCAL NUISANCE FLOODING IN LOW LYING
AREAS...ESPECIALLY IN CENTRAL ERIE CO WHERE SNOWPACK WAS GREATEST.
SPS ISSUED. REMARKABLY FAST SNOWMELT UNDERWAY AS WELL WITH BOTH
TEMP AND DEW PTS OVER 50! THERE SHOULD BE A FAIRLY SHARP CUTOFF TO
THE RAIN EARLY THIS EVENING FROM WEST TO EAST WITH GOOD DRYING FOR
THE OVERNIGHT HOURS. MORE ON THIS IN MAIN PACKAGE LATER THIS
AFTERNOON. IN THE MEANTIME...UPDATED ALL GRIDS TO REFLECT CURRENT
AND NEAR TERM EXPECTATIONS (NEXT 3-5 HOURS). ALSO OF NOTE WERE
VERY MILD TEMPS ACROSS JEFF COUNTY WITH DOWNSLOPE SOUTHERLIES
PUSHING WATERTOWN TO 58 AS OF NOON...TYING THEIR RECORD SET IN
1966.
MUCH COLDER AIR (850 MB TEMPS FALLING TO ABOUT -11C ACROSS
WESTERN NEW YORK) FILTERING IN BEHIND THE FRONT COULD RESULT IN
SOME MINOR LAKE EFFECT SNOW NORTHEAST OF LAKE ERIE BEFORE DAYBREAK
SUNDAY.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
IN GENERAL TERMS...THE POST COLD-FRONT ENVIRONMENT WILL BRING A
RETURN TO MORE SEASONABLE TEMPERATURES THROUGH EARLY NEXT WEEK. A
SHORTWAVE WILL CROSS SUNDAY NIGHT...THEN HIGH PRESSURE WILL RIDGE
NORTH FROM THE APPALACHIANS MONDAY NIGHT.
FOR MOST...THIS WILL MEAN NEAR TO SLIGHTLY BELOW NORMAL
TEMPERATURES...A MIX OF SUN AND CLOUDS...AND FAIR WEATHER.
HOWEVER...COOL TEMPERATURES ALOFT AND OPEN WATERS WILL RESULT IN
SOME LAKE EFFECT SNOW SHOWER ACTIVITY...WHICH IS DETAILED BELOW.
FIRST OFF...AIR BEHIND THE COLD FRONT WILL BE DRY...WITH DEW POINTS
IN GENERALLY IN THE TEENS WHERE LAKE MOISTURE IS NOT INVOLVED. WHILE
LAKE TEMPERATURES ARE MARKEDLY COOLER THAN LATE FALL EVENTS...BOTH
LAKES ARE EFFECTIVELY OPEN...WITH LAKE INDUCED CAPES FORECAST TO
RISE TO 200 TO 300 J/KG. WHILE BOTH WILL SERVE AS A LIMITING
FACTOR...PERHAPS THE MOST IMPORTANT FACTOR OF FAVORABLE WIND FIELDS
APPEARS TO BECOME FAVORABLE FOR LAKE EFFECT DEVELOPMENT...WITH A
PERIOD OF LAKE EFFECT SNOW EXPECTED OFF EACH LAKE.
ON LAKE ERIE...A WELL ALIGNED SW FLOW DEVELOPS ON SUNDAY...GRADUALLY
BACKING MORE WSW BY LATE DAY. FLOW ALSO APPEARS NOT TOO
STRONG...WHICH MAY HELP OVERRIDE THE LIMITED MOISTURE
AVAILABLE...AND MODEST LAKE INSTABILITY. FEEL THE VERY MODEST QPF
FIELDS FOR THE NAM AND RGEM ARE UNDERDONE FOR SUNDAY...GIVEN THE
FAVORABLE WIND FIELD. WILL GO WITH LIKELY POPS FOR NOW...AS A BAND
NEAR BUFFALO LIKELY TO DROP SOUTH THROUGH THE DAY. MORE WSW FLOW
SETS IN SUNDAY NIGHT IN RESPONSE TO THE SHORTWAVE...WITH OROGRAPHIC
LIFT ON THE CHAUTAUQUA BECOMING KEY. GIVEN THE SHORTER FETCH WITH
THIS FLOW...AND THE CONTINUED DRY AIR MASS...QUESTION HOW WELL
DEVELOPED LAKE EFFECT WILL BE. THIS SAID...FLOW WILL CONTINUE TO BE
MODEST AT AROUND 25 KTS AT 925 MB...AND 850 MB TEMPS WILL BE A BIT
COLDER...BOTH OF WHICH MAY OFFSET THE SHORTER FETCH AS WINDS CROSS A
NARROWER PORTION OF LAKE ERIE. DUE TO THE MOBILITY OF THE SNOW
BAND...EXPECT BUFFALO NORTH IS UNLIKELY TO SEE TOO MUCH SNOW PILE
UP...THOUGH A FEW HOURS OF MODERATE SNOW APPEARS A GOOD BET.
ACCUMULATIONS TRICKY IN THE SOUTH TOWNS AND CHAUTAUQUA RIDGE...GIVEN
UNCERTAINTY IN SNOWFALL RATES FOR SUNDAY NIGHT IN PARTICULAR. WHILE
THIS DOES NOT APPEAR TO BE A BLOCKBUSTER EVENT BY ANY
MEANS...SEVERAL INCHES OF SNOW WITH ADVISORY SNOWFALL AMOUNTS ARE
POSSIBLE IF LAKE EFFECT HOLDS TOGETHER DESPITE THE LIMITED MOISTURE
BEHIND THE FRONT. STILL SOME TIME HERE...WITH CONFIDENCE WELL SHY OF
ANY HEADLINES FOR LAKE ERIE AT THIS TIME. SNOW SHOWERS WILL LINGER
INTO MONDAY...POSSIBLY BRIEFLY LIFTING NORTH MONDAY EVENING...BEFORE
THE RIDGE AXIS CROSSES...EFFECTIVELY SHUTTING OFF THE MACHINE.
WARMING TEMPS ALOFT LIMIT INSTABILITY...WITH ONLY CHANCE POPS
SUPPORTED BY THIS TIME.
ON LAKE ONTARIO...THINGS START OFF A BIT LATER SUNDAY...WITH SW FLOW
LESS THAN FAVORABLE IN A DRY ENVIRONMENT...AND SLIGHTLY WARMER 850
MB TEMPS. LATE IN THE DAY...FLOW BACKS MORE WESTERLY...ALIGNING UP
BETTER WITH THE LAKE...WITH AN INCREASING CHANCE FOR LAKE EFFECT
SNOWS. GENERALLY SPEAKING...A FAIRLY DEEP AND WESTERLY FLOW IS
MAINTAINED SUNDAY NIGHT AND MONDAY...WITH WINDS SLIGHTLY STRONGER
THAN ON LAKE ERIE...BUT STILL APPEARING LIGHT ENOUGH TO ALLOW TIME
FOR MOISTURE PICK UP. 850 MB WINDS OCCASIONALLY NOT WELL ALIGNED DUE
TO SUBTLETIES...AND THIS WILL LIKELY DETERMINE WHETHER BANDS ARE
CELLULAR OR MORE ORGANIZED. WHILE ITS TOO FAR OUT TO PIN THIS
DOWN...IT DOES APPEAR LIKELY THAT WINDS WILL BECOME WELL ALIGNED AT
SOME POINT AT LEAST. OROGRAPHIC LIFT WILL PLAY A ROLE HERE
TOO...WITH THE WESTERLY FLOW GENERALLY FAVORABLE FOR UPSLOPE REGIONS
OF THE TUG HILL. MODEL QPF FIELDS TYPICALLY PICK THIS UP WELL...AND
THIS IS NO EXCEPTION...WITH NAM12/RGEM LIKELY OVERDONE IF ANYTHING
HERE. WITH HIGHER CONFIDENCE IN A PROLONGED PERIOD OF LAKE
EFFECT...MAINLY DUE TO THE MORE FAVORABLE FETCH ON LAKE ONTARIO IN A
WESTERLY FLOW...FEEL A WATCH MAY BE NEEDED EAST OF LAKE ONTARIO.
STILL A WAYS OFF...WITH BEST SNOW EXPECTED IN THE 4TH/5TH
PERIODS...AND PERHAPS INTO MONDAY NIGHT AS WELL. EXPECT A DECENT
SNOWFALL FROM THIS...ESPECIALLY ON USUAL SPOTS ON THE TUG HILL.
FAIRLY DEEP MIXING LAYER IN THIS COLD ENVIRONMENT SHOULD ALLOW FOR
GOOD SNOW GROWTH FOR MOST OF THIS EVENT...ESPECIALLY EAST OF LAKE
ONTARIO. THUS USED MUCH HIGHER SNOW RATIOS THAN THE BENCHMARK 10:1.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
IN THE EXTENDED...THE LARGE SCALE WEATHER PATTERN ACROSS NORTH
AMERICA STILL APPEARS AS IF IT WILL BE MUCH MORE ZONAL THAN WHAT
WAS EXPERIENCED FOR MOST OF DECEMBER. A SPLIT FLOW REGIME WILL BE
PREDOMINANT...WITH ONE MAIN UPPER LOW SITUATED OVER EASTERN
CANADA...AND A SECOND TRACKING FROM CALIFORNIA TO THE WESTERN GULF
OF MEXICO. FOR OUR REGION...THIS PATTERN WILL RESULT IN A
CONTINUATION OF NEAR NORMAL TEMPERATURES THROUGH THE PERIOD...ALONG
WITH A LACK OF OVERLY SIGNIFICANT WEATHER.
LOOKING A LITTLE MORE CLOSELY AT THE FORECAST DETAILS...ANY LEFTOVER
LAKE EFFECT SNOW SHOWERS FROM MONDAY SHOULD LIFT INTO AREAS
NORTHEAST OF THE LAKES AND DISSIPATE MONDAY NIGHT AS A CLIPPER
SYSTEM APPROACHES FROM THE UPPER LAKES...RESULTING IN FURTHER
BACKING/SHEARING OF THE FLOW AND WARMING TEMPERATURES ALOFT. THE
CLIPPER WILL THEN BRING A MORE GENERAL CHANCE OF SNOW SHOWERS TO THE
AREA AS IT SLIDES ACROSS THE REGION TUESDAY AND TUESDAY NIGHT.
FOLLOWING ITS PASSAGE...A WEAK WEST-NORTHWESTERLY FLOW OF SLIGHTLY
COLDER AIR SHOULD LEAD TO SOME MORE LAKE EFFECT SNOW SHOWERS
EAST-SOUTHEAST OF THE LAKES DURING WEDNESDAY.
DURING THE LATTER HALF OF THIS PERIOD...ADDITIONAL HARD-TO-TIME
SHORTWAVES ASSOCIATED WITH THE EASTERN CANADIAN UPPER LOW WILL PASS
ACROSS THE AREA FROM TIME TO TIME...WHILE WEAK SURFACE-BASED
TROUGHING LINGERS ACROSS THE REGION. THESE FEATURES WILL RESULT IN A
CONTINUED GENERAL CHANCE OF SNOW SHOWERS FOR BOTH THURSDAY AND
FRIDAY. GIVEN THE DISTANT TIME FRAME...BROADBRUSH LOW CHANCE POPS
WILL SUFFICE FOR THIS PERIOD FOR NOW.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MVFR TO OCCASIONALLY IFR CONDITIONS WILL PREVAIL THIS AFTERNOON AS
A SLUG OF MODERATE TO HEAVY RAIN WORKS ACROSS WESTERN NY. THIS
RAIN IS ASSOCIATED WITH A STRONG LL JET...AND LOW LEVEL WIND SHEAR
WILL BE PREVALENT AT ALL WESTERN SITES THROUGH 22-23Z WITH 2K FT
WINDS OF 50 KTS FROM 200 VECTOR. THIS FEATURE WILL REACH KART
BETWEEN 21Z AND 02Z. THE OCCLUDED FRONT WILL SWEEP INTO THE AREA
EARLY THIS EVENING WITH RAPID IMPROVEMENT TO VFR...BY 03Z AT
KBUF...05Z AT KROC...AND 07Z AT KART.
LOOK FOR VFR CONDITIONS SUNDAY MORNING WITH A BRISK WSW WIND...BUT
A LAKE EFFECT BAND WILL DEVELOP NEAR OR JUST SOUTH OF KBUF IN THE
LATE MORNING AND LINGER FOR A FEW HOURS BEFORE SLIDING SOUTH. IT
WILL BE A CLOSE CALL AS TO WHETHER THE BAND AFFECTS THE KBUF
TERMINAL OR STAYS JUST SOUTH. WILL PLAY WORST CASE SCENARIO AND
LOWER TO MVFR IN SNOW SHOWERS FROM 14-18Z SUN. NO PROBLEMS AT ANY
OF THE OTHER TERMINALS.
OUTLOOK...
SUNDAY NIGHT AND MONDAY...MAINLY VFR WITH LOCAL IFR IN LAKE SNOWS
DOWNWIND OF THE LAKES.
TUESDAY...MVFR WITH A CHANCE OF SNOW.
WEDNESDAY AND THURSDAY...MVFR WITH SCATTERED SNOW SHOWERS.
&&
.MARINE...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY AS A COLD FRONT
APPROACHES FROM THE MIDWEST. WAVES WILL LIKELY REMAIN BELOW ADVISORY
CRITERIA DUE TO THE WARM AND STABLE AIRMASS THAT WILL BE IN PLACE.
INCREASING WESTERLY WINDS AND COLD AIR ADVECTION BEHIND THE FRONT
WILL RESULT IN SMALL CRAFT ADVISORY CONDITIONS TONIGHT THROUGH
SUNDAY NIGHT.
&&
.HYDROLOGY...
MAJOR YEAR ENDING THAW HAS RESULTED IN REMARKABLY RAPID SNOWMELT
ACROSS THE ENTIRE AREA. LOCAL RIVERS AND CREEK RESPONSE SHOWS A
SOLID 1-1.5 INCH OF WATER FROM THE MELT ALONE...ESPECIALLY ON BUF
AREA CREEKS WHICH HAD THE DENSEST SNOWPACK. HYDRO TIME SERIES
HAVE SHOWN IRREGULARITIES IN LEVELS...AN INDICATION OF ICE
MOVEMENT ON SEVERAL OF THE BUFFALO AREA CREEKS...BUT THEY SEEM TO
HAVE SMOOTHED OUT LATELY. FIELD REPORTS CONFIRM AN ICE JAM ON CAZ
CREEK NEAR THE PARK...BUT NO OTHER PROBLEMS AS OF NOW. THERE IS
LITTLE SNOW LEFT TO MELT...BUT TODAY'S QPF LOOKS MORE LIKE 0.5 TO
0.75 INCH NOW...WHICH COULD AGGRAVATE THINGS...WITH SOME LOW
LYING/BACKYARD FLOODING ETC...ESPECIALLY IN CENTRAL ERIE COUNTY
WHERE THE PACK WAS DENSEST. WILL MONITOR CLOSELY. FLOOD WATCH AND
ADVISORY WILL REMAIN IN EFFECT FOR THE DAY IN ERIE COUNTY.
ELSEWHERE...GROUND IS NOW BARE AND SNOWMELT NOT A CONCERN.
&&
.CLIMATE...
DECEMBER CLIMATE REPORTS (CLM) WERE ISSUED BEFORE NOON. IT WAS
COLDEST IN TEN YEARS. WARMEST TEMPS WERE EARLY ON 1ST AND LATE ON
31ST...BOTH IN 50S. OTHERWISE COLD CLOUDY AND SNOWY...BUT BULK OF
SNOW FELL IN EARLY MONTH LAKE EFFECTS...VERY LITTLE THE LAST TWO
WEEKS. 2010 WAS A BENIGN YEAR OVERALL...10 OF 12 MONTHS WARMER
THAN NORMAL. SEE CLM'S FOR FURTHER DETAILS.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH UNTIL 11 PM EST THIS EVENING FOR NYZ010.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 6 AM EST
MONDAY FOR LEZ040-041.
SMALL CRAFT ADVISORY FROM 3 AM SUNDAY TO 6 AM EST
MONDAY FOR LOZ042>045.
&&
SYNOPSIS...TJP
NEAR TERM...SFM/TJP
SHORT TERM...APFFEL
LONG TERM...JJR
AVIATION...SFM
MARINE...APFFEL/TJP
HYDROLOGY...SFM
CLIMATE...SFMHazardous weather outlook, Jan 1, 5:34 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 534 AM EST SAT JAN 1 2011 NYZ001>005-011>014-019>021-085-021045- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-GENESEE-WYOMING- LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 534 AM EST SAT JAN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010-021045- NORTHERN ERIE- 534 AM EST SAT JAN 1 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-021045- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 534 AM EST SAT JAN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-021045- OSWEGO-JEFFERSON-LEWIS- 534 AM EST SAT JAN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LAKE EFFECT SNOW WILL DEVELOP ON SUNDAY...WITH LAKE EFFECT SNOW SHOWERS EXPECTED THROUGH MONDAY NIGHT. THIS WILL LIKELY BRING ACCUMULATING SNOW TO SOME LOCATIONS EAST OF LAKE ONTARIO...BUT IT IS TOO EARLY TO PIN DOWN EXACT LOCATIONS. GENERALLY SPEAKING...TRADITIONALLY SNOWY LOCATIONS SUCH AS THE HILL WOULD BE MOST LIKELY TO SEE THE MOST PERSISTENT SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
In the hours before
Special weather statement, Jan 1, 11:17 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1117 AM EST SAT JAN 1 2011 NYZ001-002-010>012-019>021-085-011830- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE... ORCHARD PARK...SPRINGVILLE 1117 AM EST SAT JAN 1 2011 ...MODERATE RAIN AND SNOW MELT TODAY... A BATCH OF RAIN SURGING NORTHEASTWARD FROM THE OHIO VALLEY WILL CONTINUE TO CROSS WESTERN NEW YORK THROUGH THE AFTERNOON HOURS. THIS ACTIVITY WILL PRODUCE ADDITIONAL RAINFALL OF A 1/4 TO 1/2 AN INCH THIS AFTERNOON ON TOP OF WHAT HAS ALREADY FALLEN THIS MORNING THROUGH 11 AM. UNSEASONABLY WARM TEMPERATURES WILL CONTINUE WITH MANY AREAS REMAINING IN THE LOW 50S THROUGH THE AFTERNOON HOURS. WITH THESE TEMPERATURES SNOW MELT WILL CONTINUE ACROSS PORTIONS OF WESTERN NEW YORK TODAY. BACKYARD FLOODING AND POOR DRAINAGE FLOODING IS LIKELY ESPECIALLY IN AREAS THAT ARE STILL UNDER A HEAVY SNOW PACK SUCH AS WEST SENECA...DEPEW...LANCASTER AND ACROSS THE WESTERN SOUTHERN TIER. SMALL CREEKS AND STREAMS...ESPECIALLY THOSE THAT HAVE PREVIOUSLY DEVELOPED ICE COVER HAVE THE POTENTIAL TO OVER RUN THEIR BANKS THIS AFTERNOON. ACROSS THE WESTERN SOUTHERN TIER...THE WARM AND MOIST AIRMASS CROSSING THE COLD GROUND AND SNOW WILL PRODUCE FOG WITH LOCAL VISIBILITIES DROPPING TO UNDER A QUARTER OF A MILE AT TIMES IN THE FOG AND LOW CLOUDS. THOMAS
Special weather statement, Jan 1, 1:05 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 105 PM EST SAT JAN 1 2011 NYZ001-002-010>012-019>021-085-012130- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE... ORCHARD PARK...SPRINGVILLE 105 PM EST SAT JAN 1 2011 ...MODERATE RAIN AND SNOW MELT TODAY... RAIN SURGING NORTHEASTWARD FROM THE OHIO VALLEY WILL BEGIN TO TAPER OFF TO SCATTERED SHOWERS BY LATE AFTERNOON. THIS ACTIVITY WILL PRODUCE ANOTHER 1/4 TO 1/3 OF AN INCH THIS AFTERNOON BEFORE ENDING. THE UNSEASONABLY WARM TEMPERATURES WILL CONTINUE WITH MANY AREAS REMAINING IN THE 50S THROUGH THE AFTERNOON HOURS. WITH THESE TEMPERATURES SNOW MELT WILL CONTINUE ACROSS WESTERN NEW YORK TODAY. BACKYARD FLOODING AND POOR DRAINAGE FLOODING IS LIKELY ESPECIALLY IN AREAS THAT ARE STILL UNDER A SNOW PACK SUCH AS WEST SENECA...DEPEW...LANCASTER AND PORTIONS OF THE WESTERN SOUTHERN TIER. SMALL CREEKS, STREAMS, AND CULVERTS....ESPECIALLY THOSE THAT HAVE AN ICE COVER HAVE THE POTENTIAL TO OVER RUN THEIR BANKS THIS AFTERNOON. ACROSS THE WESTERN SOUTHERN TIER...THE WARM AND MOIST AIRMASS CROSSING THE COLD GROUND AND SNOW WILL PRODUCE FOG WITH LOCAL VISIBILITIES DROPPING TO UNDER A QUARTER OF A MILE AT TIMES IN THE FOG AND LOW CLOUDS.
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 9:40 PM EST | Flood Watch | BUF | Erie | 25 hr |
| Jan 1, 2:37 AM EST | Areal Flood Advisory | BUF | Erie | 12 hr |
| Jan 1, 3:11 AM EST | Small Craft Advisory | BUF | 55 hr | |
| Jan 1, 2:15 PM EST | Areal Flood Advisory | BUF | Erie | 5 hr |
Nearby
Lake Effect Snow Watches in New York, 2011Every lake effect snow watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.